Hi Linette. Yes, bleeding can occur after Mirena is inserted. Mirena (levonorgestrel-releasing intrauterine system) can alter the bleeding pattern and result in spotting, irregular bleeding, heavy bleeding, oligomenorrhea and amenorrhea. During the first three to six months of Mirena (levonorgestrel-releasing intrauterine system) use, the number of bleeding and spotting days may be increased and bleeding patterns may be irregular. Thereafter the number of bleeding and spotting days usually decreases but bleeding may remain irregular. If bleeding irregularities develop during prolonged treatment, appropriate diagnostic measures should be taken to rule out endometrial pathology.
Amenorrhea develops in approximately 20% of Mirena (levonorgestrel-releasing intrauterine system) users by one year. The possibility of pregnancy should be considered if menstruation does not occur within six weeks of the onset of previous menstruation. Once pregnancy has been excluded, repeated pregnancy tests are generally not necessary in amenorrheic women unless indicated, for example, by other signs of pregnancy or by pelvic pain [see Clinical Studies].
In most women with heavy menstrual bleeding, the number of bleeding and spotting days may also increase during the initial months of therapy but usually decrease with continued use; the volume of blood loss per cycle progressively becomes reduced If the bleeding is very heavy and accompanied by abdominal or pelvic pain then you may want to contact the healthcare provider who inserted it. Have you checked to see if you can feel the strings? You should feel just the very ends of the strings and no more. If you feel anything other than a bit of the strings it may have become dislodged. Be sure that when you feel for the strings that you dont pull on them at all. If you feel anything that doesnt feel like strings be sure that you contact your provider right away. In the meantime it also never hurts to call and talk to the Dr or nurse practitioner or other provider just to confirm that what you are going through is normal.
- Mirena Information for Consumers
- Mirena Information for Healthcare Professionals (includes dosage details)
- Side Effects of Mirena (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Jan 2010 • 1 answer
Posted 18 Oct 2012 • 1 answer
Posted 1 Dec 2014 • 1 answer
Posted 21 Mar 2015 • 1 answer
So I've had Mirena for almost 2 years still have pms symptoms like sever cramps, cravings, and mood?
Posted 14 days ago • 0 answers